Nebraska, 2018

Tornado and Flash Flood in Nebraska, May 25 to 29, 2018

May 25 to 29, 2018 · NWS LBF · 30 events in 9 counties and zones

S. for much of the month of May, again has been the trigger for another round of severe weather across the area to end the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A persistent upper level low pressure system, which has been present across the western U.S. for much of the month of May, again has been the trigger for another round of severe weather across the area to end the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 2:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 25, 2:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
350 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 308 PM CDT Fri May 25 2018

Several weak low level boundaries are seen on radar this afternoon,
with some cumulus development near the boundaries. A couple of
isolated thunderstorms are possible this afternoon in the vicinity
of these boundaries. Any storm that manages to form will dissipate
with the loss of daytime heating. Otherwise expect clear skies
tonight. A bit drier air has filtered in from the west, and that
will allow temperatures to drop into the mid and upper 50s across
western and southwest Nebraska, with lower 60s across the central
and north central. Another very warm day Saturday, with highs once
again reaching the lower to mid 90s. South winds will be on the
increase, with some gusts approaching 25 mph across western
Nebraska.

.LONG TERM...(Saturday night through Friday)
Issued at 308 PM CDT Fri May 25 2018

An upper level trough/closed low will migrate into the central
Rockies Sunday. South to southwest flow aloft will will increase
across the high plains Sunday afternoon with low level moisture
advecting northwest. Conditions will become quite unstable during
the afternoon, with shear such that a few strong or perhaps severe
storms will be possible. PWATS increase substantially by Monday
into Tuesday as some tropical moisture is tapped from system
moving northward across the southeast CONUS. This could bring the
possibility of locally heavy rain Monday night into Tuesday as a
stronger shortwave disturbance lifts northeast across the region
and interacts with the increased moisture. By later next week,
the upper low will have filled and moved northeast into southern
Canada. Meanwhile the ECMWF continues to advertise the typical
summertime Southern Plains upper level high pressure ridge
expanding. This would spell continued warm weather and a chance
for thunderstorms with any disturbance rotating across the area on
the northern fringes of the upper ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri May 25 2018

Latest satellite imagery and surface obs show clear skies
overhead with light breezes out of the west. VFR conditions will
prevail through the TAF period. Clear to mostly clear skies will
continue over the next 24 hours. Light winds will prevail
overnight with winds increasing out of the south tomorrow up to 15
kts, strongest in the eastern Panhandle and far western NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, May 25, 2:31 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
331 PM CDT Fri May 25 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-262045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
331 PM CDT Fri May 25 2018 /231 PM MDT Fri May 25 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong to severe thunderstorms are possible across the
eastern Panhandle and far northwestern Nebraska Sunday evening and
overnight. The area of concern is west of a line from Imperial to
Hyannis to Valentine. There is a risk for damaging winds and
hail, up to quarter size.

Additional isolated to scattered thunderstorms are expected Monday
through Tuesday. Storms are expected to develop during the
afternoon and evening Monday across the entire outlook area. Some
storms may be severe with large hail and damaging winds. Heavy
rain will also be possible Monday night. The threat for severe
storms will be confined more so to the east Tuesday, mainly along
and east of Highway 83, with large hail, damaging winds, and heavy
rain the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CB/ET

The radar

The Grand Island radar (KUEX), 160 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 13 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Wheeler

When
May 25, 4:30 PM CST to 4:45 PM CST
Where
Wheeler County, 11.69 mi SE of Bartlett to 12.28 mi SE of Bartlett
Rating
EF0
Path length
0.85 mi
Path width
10 yd
Continued into
Boone, Ne (OAX)
Reported by
Public
Coordinates
41.760, -98.390

A land spout tornado verified by photos.

Hail, Chase

When
May 27, 2:15 PM MST
Where
Chase County, 4.67 mi NE of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -101.910

Thunderstorm Wind, Perkins

When
May 27, 2:30 PM MST
Where
Perkins County, 7.98 mi SE of Brandon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.720, -101.790

Several irrigation pivots overturned one half mile north of the intersection of roads 324 and 751 on the east side of the road.

Hail, Perkins

When
May 27, 2:35 PM MST
Where
Perkins County, 2.95 mi NE of Venango
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -101.990

Hail, Keith

When
May 27, 2:48 PM MST
Where
Keith County, 4.27 mi SSW of Brule
Measured
1.5 in hail
Reported by
Public
Coordinates
41.040, -101.920

Hail, Keith

When
May 27, 2:48 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -101.890

Hail, Perkins

When
May 27, 2:55 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.730

Hail, Keith

When
May 27, 3:00 PM MST
Where
Keith County, 1.71 mi ENE of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -101.870

Hail, Perkins

When
May 27, 3:01 PM MST
Where
Perkins County, 0.87 mi SE of Grant
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.840, -101.710

Hail, Keith

When
May 27, 3:15 PM MST
Where
Keith County, 2.95 mi SSE of Ogallala
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.090, -101.700

Hail, Perkins

When
May 27, 3:18 PM MST
Where
Perkins County, 3.21 mi WSW of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.780

Hail, Perkins

When
May 27, 3:30 PM MST
Where
Perkins County, 2.81 mi N of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.890, -101.730

Thunderstorm Wind, Perkins

When
May 27, 3:45 PM MST
Where
Perkins County, 6.97 mi SSE of Madrid
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -101.470

Several pivots overturned 6 to 10 miles southeast of Madrid.

Hail, Perkins

When
May 27, 3:46 PM MST
Where
Perkins County, 3.21 mi WSW of Madrid
Measured
1.5 in hail
Reported by
Public
Coordinates
40.840, -101.590

Thunderstorm Wind, Deuel

When
May 27, 5:31 PM MST
Where
Deuel County, 2.19 mi ESE of Chappell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -102.430

No damage reported.

Thunderstorm Wind, Garden

When
May 27, 5:47 PM MST
Where
Garden County, 2.32 mi NNW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -102.350

No damage reported.

Thunderstorm Wind, Hayes

When
May 27, 6:53 PM CST
Where
Hayes County, 10.1 mi E of Hamlet
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.360, -101.040

Several utility power poles blown down.

Thunderstorm Wind, Chase

When
May 27, 5:55 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

No damage reported.

Thunderstorm Wind, Garden

When
May 27, 6:00 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.410, -102.340

Trees up to two and one half feet in diameter down in Oshkosh. Power outages also reported.

Thunderstorm Wind, Hayes

When
May 27, 7:03 PM CST
Where
Hayes County, 5.54 mi SE of Hayes Center
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -100.950

Center pivots damaged.

Thunderstorm Wind, Garden

When
May 27, 6:15 PM MST
Where
Garden County, 21.04 mi NNE of Lisco
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.780, -102.460

No damage reported.

Thunderstorm Wind, Keith

When
May 27, 6:30 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.300

Elm tree uprooted.

Thunderstorm Wind, Keith

When
May 27, 6:32 PM MST
Where
Keith County, 2.6 mi E of Roscoe
Measured
68 kt (78 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.130, -101.530

No damage reported.

Thunderstorm Wind, Lincoln

When
May 27, 7:50 PM CST
Where
Lincoln County, 3.61 mi SSE of Hershey
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.120, -100.980

Six to eight inch diameter tree branches down.

Thunderstorm Wind, McPherson

When
May 27, 8:10 PM CST
Where
McPherson County, 7.79 mi W of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -101.120

No damage reported.

Thunderstorm Wind, McPherson

When
May 27, 8:20 PM CST
Where
McPherson County, 9.8 mi N of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -100.940

No damage reported.

Flash Flood, Hayes

When
May 28, 8:50 AM CST
Where
Hayes County, 4.26 mi W of Hayes Center to 1.86 mi WNW of Hayes Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.510, -101.100

Red Willow Creek is out of it's banks. Several roads in area are under water.

Thunderstorm Wind, Chase

When
May 28, 6:50 PM MST
Where
Chase County, Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -101.750

No damage reported.

Hail, Keith

When
May 29, 2:35 PM MST
Where
Keith County, 2.09 mi SW of Ogallala
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -101.750

Hail, Keith

When
May 29, 3:05 PM MST
Where
Keith County, 2.32 mi SSE of Ogallala Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -101.780

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757174, 757136, 757151, 757137, 757138, 757139, 757140, 757141, 757142, 757143, 757144, 757145, 757153, 757146, 757158, 757159, 757154, 757160, 757156, 757157, 757161, 757162, 757164, 757165, 757166, 757167, 757171, 757168, 757147, 757148.